Ohio, 2010

Hail in Ohio, May 14, 2010

May 14, 2010 · NWS ILN · 3 events in 2 counties and zones

Thunderstorms developed during the afternoon hours across the area. Hail accompanied some of the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon hours across the area. Hail accompanied some of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 14, 12:36 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 14, 12:36 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH THROUGH THE AREA TODAY INTO THIS
EVENING. HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES SATURDAY
AND SUNDAY. LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY SUNDAY
NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT WAS LOCATED FROM CLE...TO CVG...THEN TO SDF. THIS
FRONT WILL CONTINUE TO SLOWLY SAG SOUTHEAST TODAY. INSTABILITY
WILL OCCUR ALONG AND JUST AHEAD OF THE FRONT WITH THE HIGHEST
AMOUNTS LOCATED ACRS THE FAR SOUTHEAST. THIS FRONT...COUPLED WITH
PERHAPS A WEAK UPPER LEVEL DISTURBANCE...WILL RESULT IN SOME
SHOWERS AND THUNDERSTORMS. THERE IS A SMALL CHANCE THAT A FEW
STORMS MAY REACH SEVERE LIMITS IN THE SE CWFA THIS AFTN. HAVE
UPDATED ZONES/GRIDS TO REMOVE POPS FROM THE NORTHWEST. WILL LIKELY
NEED ANOTHER UPDATE TO SHAVE OFF MORE OF THE REGION FROM THE
CHANCES OF SHOWERS/THUNDERSTORMS ONCE THE TRAILING EDGE OF THE
INSTABILITY AXIS IS MORE CERTAIN.  MOS BLEND LOOKED REASONABLE
FOR HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
COULD STILL BE SOME ACTIVITY IN THE SOUTHEAST DURING THE EVENING.
BUT THAT WILL MOVE OFF AS THE FRONT FINALLY MAKES IT ALL OF THE
WAY THROUGH THE FORECAST AREA. RIDGING FROM HIGH PRESSURE BUILDING
INTO THE GREAT LAKES WILL RESULT IN DRY CONDITIONS LATE FRIDAY
NIGHT INTO SATURDAY EVENING.

COULD START TO SEE SOME MOISTURE RIDE OVER THE RIDGE LATE SATURDAY
NIGHT INTO SUNDAY. THIS WILL PROVIDE INCREASED CLOUD COVER AND
SOME SHOWERS ARE NOT OUT OF THE QUESTION. ELEVATED INSTABILITY IS
FORECAST TO SPREAD INTO THE AREA LATE SUNDAY. SO SOME THUNDERSTORMS
WILL ALSO BE POSSIBLE.

DID NOT VARY SIGNIFICANTLY FROM MOS TEMPERATURES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SHORT WAVE SLOWLY TREKKING ACROSS THE COUNTRY WILL INTERACT WITH A
NORTHERN STREAM SYSTEM. THIS WILL RESULT IN AN UPPER LOW CLOSING
OFF TO THE WEST OF THE AREA AND THEN MAKING ITS WAY THROUGH THE
MIDDLE OF THE WEEK. TROUGHING MAY EVEN LINGER INTO THURSDAY.
COPIOUS MOISTURE WILL GET DRAWN INTO THE AREA AHEAD OF THIS
SYSTEM. SO EXPECT SHOWERS TO BE LIKELY FROM LATE SUNDAY NIGHT INTO
MONDAY EVENING. EXTENSIVE CLOUD COVER MAY LIMIT DESTABILIZATION.
SO ONLY FORECAST A CHANCE OF THUNDERSTORMS. CHANCE OF
PRECIPITATION WILL PERSIST INTO TUESDAY NIGHT BEFORE DRYING SETS IN.

HIGHS WILL BE RUNNING BELOW NORMAL ESPECIALLY ON TUESDAY AND
WEDNESDAY WHEN THE UPPER LOW IS IN CLOSEST PROXIMITY. CLOUDS AND
LOW LEVEL MOISTURE SHOULD PREVENT TEMPERATURES FROM FALLING TOO
FAR AT NIGHT.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST AWAY FROM THE
TAF SITES THIS AFTERNOON. SURFACE HIGH PRESSURE WILL THEN BUILD
INTO THE REGION TONIGHT...SETTLING ACROSS THE OHIO VALLEY ON
SATURDAY. EXCEPT PERHAPS SOME MVFR RIVER FOG AT KLUK BETWEEN 09Z-
15Z...VFR CONDITIONS ARE EXPECTED.

.OUTLOOK...SHOWERS AND THUNDERSTORMS WITH MVFR CIGS/VSBYS POSSIBLE
SUNDAY NIGHT THROUGH TUESDAY NIGHT. MVFR CIGS POSSIBLE ON
WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...
LONG TERM...
AVIATION...HICKMAN
Hazardous weather outlook, May 14, 4:10 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT FRI MAY 14 2010

INZ050-058-059-066-073>075-080-KYZ089>097-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>080-150915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
510 AM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ098>100-OHZ081-082-088-150915-
ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
510 AM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE FORECAST TO AFFECT THE REGION TODAY.
THE ATMOSPHERE MAY BECOME SUFFICIENTLY UNSTABLE FOR A FEW OF THESE
STORMS TO BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 14, 2:14 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
314 PM EDT FRI MAY 14 2010

KYZ100-OHZ081-088-142015-
LEWIS KY-SCIOTO OH-ADAMS OH-
314 PM EDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS...SOUTHERN
SCIOTO AND NORTHERN LEWIS COUNTIES THROUGH 415 PM EDT...

AT 310 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR HERRON
HILL...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VANCEBURG...CAMP DIX...
FRANKLIN FURNACE AND GREENUP.

ALSO...CHARTERS...CARRS...ROME...KINNICONICK...SANDY SPRINGS...BUENA
VISTA...TANNERY AND GARRISON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, May 14, 2:19 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
319 PM EDT FRI MAY 14 2010

OHZ081-088-142000-
SCIOTO OH-ADAMS OH-
319 PM EDT FRI MAY 14 2010

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS AND WESTERN SCIOTO
COUNTIES THROUGH 400 PM EDT...

AT 315 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
UNION...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROSEMOUNT...
PORTSMOUTH...NEW BOSTON AND LUCASVILLE.

ALSO...BLUE CREEK...WAMSLEY...TURKEY CREEK LAKE...OTWAY...
LOMBARDSVILLE...FRIENDSHIP...MCDERMOTT AND SCIOTOVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

HATZOS

The radar

The Cincinnati radar (KILN), 84 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Adams

When
May 14, 2:33 PM EST to 2:38 PM EST
Where
Adams County, Blue Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
38.770, -83.330

Hail, Scioto

When
May 14, 2:45 PM EST to 2:50 PM EST
Where
Scioto County, Wheelersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
38.730, -82.830

Hail, Scioto

When
May 14, 2:48 PM EST to 2:53 PM EST
Where
Scioto County, 4.16 mi W of Camp Oyo
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
38.716, -83.227

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225912, 225913, 227673.